Alert archive / South Dakota / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this dense fog advisory at Jan 7, 2021, 2:42 PM CST for 4 states. It took effect at Jan 7, 2021, 9:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2021, 2:42 PM CST (20:42 UTC)
- In effect from
- Jan 7, 2021, 9:00 PM CST
- Expired
- Jan 8, 2021, 10:30 AM CST
- In force
- 14 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS73 KFSD 072042 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 242 PM CST Thu Jan 7 2021 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040- 054>056-061-062-067-080445- /O.NEW.KFSD.FG.Y.0004.210108T0300Z-210108T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Miner-Lake-Moody-McCook-Minnehaha- 242 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...From 9 PM this evening to noon CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Because roads are wet and temperatures are at or near freezing some slick spots will be likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
861 WWUS73 KFSD 080258 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 858 PM CST Thu Jan 7 2021 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040- 054>056-061-062-067-081100- /O.CON.KFSD.FG.Y.0004.210108T0300Z-210108T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Miner-Lake-Moody-McCook-Minnehaha- 858 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...Until noon CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
353 WWUS73 KFSD 080627 AAA NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 1227 AM CST Fri Jan 8 2021 IAZ022-SDZ060-065-066-068>070-081630- /O.EXA.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Buena Vista-Hanson-Hutchinson-Turner-Bon Homme-Yankton-Clay- 1227 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter or less in dense fog. * WHERE...In South Dakota, Hanson, Hutchinson, Turner, Bon Homme, Yankton and Clay Counties. In Iowa, Buena Vista County. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040- 054>056-061-062-067-081630- /O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Miner-Lake-Moody-McCook-Minnehaha- 1227 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
524 WWUS73 KFSD 081049 AAB NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 449 AM CST Fri Jan 8 2021 NEZ013-SDZ071-081800- /O.EXA.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Dixon-Union- 449 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In South Dakota, Union County. In Nebraska, Dixon County. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ039- 040-054>056-060>062-065>070-081800- /O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson- Turner-Bon Homme-Yankton- 449 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of east central and southeast South Dakota, northwest Iowa and southwest Minnesota. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
057 WWUS73 KFSD 081407 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 807 AM CST Fri Jan 8 2021 IAZ001>003-012>014-022-MNZ090-098-NEZ013-SDZ054-060>062-065>071- 081515- /O.CAN.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Jackson- Rock-Dixon-Miner-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Union- 807 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY IS CANCELLED... Widespread dense fog has dissipated this morning. However, very localized visibilities may drop below 1 mile at times this morning, and could lead to patchy slick spots on roads. $$ MNZ071-072-080-081-089-097-SDZ039-040-055-056-081730- /O.CON.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Kingsbury- Brookings-Lake-Moody- 807 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In South Dakota, Brookings, Kingsbury, Moody and Lake Counties. In Minnesota, Cottonwood, Murray, Nobles, Lincoln, Lyon and Pipestone Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
900 WWUS73 KFSD 081630 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1030 AM CST Fri Jan 8 2021 MNZ071-072-080-081-089-097-SDZ039-040-055-056-081730- /O.CAN.KFSD.FG.Y.0004.000000T0000Z-210108T1800Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Kingsbury- Brookings-Lake-Moody- 1030 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY IS CANCELLED... Dense fog has improved across the area. However, localized visibilities less than 2 miles may be possible into the early afternoon. Dense fog may reform after sunset tonight. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at Jan 7, 2:30 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 7, 2:30 PM CST, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 230 PM CST Thu Jan 7 2021 .SHORT TERM...(This Evening through Friday) Issued at 230 PM CST Thu Jan 7 2021 Fog and stratus will be the main focus for the next couple of days. A stubborn inversion and light flow will make it difficult for the IFR and LIFR stratus and fog to fully dissipate. There may be times during the day when there are a few breaks, but overall will be very cloudy, likely through Sunday. High pressure will be in place across MN tonight into Friday. This will keep easterly or northerly flow in place, and pretty much nothing over 10 mph. Widespread fog across MN will continue to try to advect west and coupled with a loss of sunshine fog is expected to expand across the area, especially east of the James. Will have a dense fog advisory in place for far eastern SD, southwest MN and parts of northwest IA. Raised lows to tighten up the diurnal range a bit with cloud cover remaining in place. The fog will not budge much on Friday, so have the advisory in place through noon. Will keep the diurnal range fairly small with clouds/fog still expected. High generally 26 to 33. .LONG TERM...(Friday Night through Thursday) Issued at 230 PM CST Thu Jan 7 2021 Temperatures will not fall much on Friday night either, although as a weak wave moves by to the south, a weak northerly component to the low level wind may usher in some slightly drier and colder air from the northeast, which may allow for some teens in southwest MN and northwest IA for lows. Confidence not high on this however. Little change in highs Saturday from Friday. Sunday will see some small changes lead to bigger changes on Monday. Surface high pressure moves to the south which will allow a bit of a westerly component to develop and could provide a little mixing to scour out some of the low level moisture. Clouds will likely hang fairly strong and at least remain mostly cloudy. Maybe a bit of a better chance north of I-90 where slightly better mixing sets up. Highs still pretty much the same, upper 20s to mid 30s. Next week looks dry and mild with a series of waves moving the to the north, which will keep the low level flow more westerly and help flush out the moisture. In return we will see stronger winds and warmer temperatures. Highs on Monday and Tuesday generally in the 30s with a few 40s in central SD. High Wednesday and Thursday will see the highs in the 40s creep east to around Interstate 29 with 30s still across southwest MN and northwest IA. If the models are on target a strong wave moves through to the north on Thursday which will bring stronger winds, possibly gusts of 40 to 50 mph, but too early to jump on that. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1048 PM CST Wed Jan 6 2021 Light rain and snow across portions of the area will slowly diminish overnight, with only minor accumulation expected. MVFR visibility will accompany the precipitation, with improvement expected as precipitation ends. Later tonight, MVFR visibilities will again be possible as areas of fog develops. There could be some improvement in visibility on Thursday afternoon, before fog redevelops on Thursday evening. IFR stratus is expected to become more widespread overnight, then linger into Thursday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jan 7, 4:13 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CST Thu Jan 7 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-081015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 413 AM CST Thu Jan 7 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Areas of fog with visibilities of 1 mile or less are possible today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Fog, dense at times, is possible through Saturday. Slow down and take extra care if encountering fog when driving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-081015- Gregory-Brule-Charles Mix- 413 AM CST Thu Jan 7 2021 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Dense fog with visibilities of 1/4 mile or less is likely through the late morning hours. Although fog may thin during the day, it will likely not completely dissipate until the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Fog, dense at times, is possible through Saturday. Slow down and take extra care if encountering fog when driving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 8:37 PM CST | Dense Fog Advisory | FSD | Brule, Charles Mix, Gregory | 12 hr |
Nearby
Dense Fog Advisories in South Dakota, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.